Advertisement
Skip navigation links
Allergy and Immunology Glossary
Ask the Allergist
Patient's Rights on Health Care Reform
Letters to the Editor
Patient Newsletter
FAQ
Photo Gallery
Patient Support Organizations
Research
Meetings & Events
Download Resources
Seasonal Allergy News
Find an Allergist
ACAAI > Patients & Public > Resources > Ask the Allergist

Severe allergic reaction to vaccines

Q. My 4 year-old had anaphylaxis after chickenpox, DTP, polio, and MMR vaccinations at the same time. Immediately, in our pediatrician’s office, he complained of his throat hurting, was sneezing, drooling , threw up and had red, itchy skin and trouble breathing. My son doesn’t have hay fever, and we don’t have a family history of allergies. Do you have any idea what could be causing these reactions?

A. Your child’s reactions may be related to gelatin, which is added as a stabilizer to some vaccines - and found in both MMR and chickenpox vaccines. The possibility of gelatin allergy will be evaluated by the allergist, who can perform either blood testing to look for a specific antibody to gelatin, or skin prick testing to a substance containing gelatin.

Q. My 4 year-old son recently had anaphylaxis after the following vaccinations were given at the same time: chickenpox, DTP, polio, and MMR. Immediately after these immunizations in our pediatrician’s office, he complained of his throat hurting, was sneezing, drooling , threw up and had red, itchy skin and trouble breathing. He was taken by ambulance to the ER, and treated with shots including epinephrine. In the past, he has had drooling and vomiting after eating a piece of protein chocolate bar and when taking his gummy vitamins, and complained of his throat hurting after eating marshmallows.

We are scheduled to see an allergist. My son doesn’t have any hay fever, and we don’t have a family history of allergies. Do you have any idea what could be causing these reactions?

A. From what you mention, your child’s reactions may be related to gelatin, which is added as a stabilizer to some vaccines - and found in both the MMR (Measles Mumps Rubella) and chickenpox (varicella) vaccines. Yellow fever vaccine and rabies vaccine also contain gelatin, but are not part of the routine childhood vaccination schedule. Neomycin, an antibiotic, is another ingredient in some vaccines which can be related to allergic reactions; this may also result in a reaction if used with topical application (as in "triple antibiotic" antibacterial skin creams, sold over-the-counter). In your child’s case, there is the additional information of reactions with foods that typically contain gelatin, leading us to suspect this ingredient in particular. The possibility of gelatin allergy will be evaluated by the allergist, who can perform either blood testing to look for a specific antibody to gelatin, or skin prick testing to a substance containing gelatin. Skin testing to each vaccine can be also done by the allergist, to determine which one caused the reaction. From the list of ingredients, the common culprit in the vaccine(s) and in the foods can then be identified. Your child should have self-injectable epinephrine prescribed for use in case of life-threatening allergic reactions/anaphylaxis, as you have described with the vaccine and food reactions. Given the circumstances, any further vaccinations should be held - and foods containing gelatin avoided - until the exact cause of reactions has been determined.

Find an Allergist

An allergist is a doctor who has the specialized training and experience to find out what causes your allergies, prevent and treat symptoms, and help keep them under control. Find an allergist in your zip code and find relief.

Learn More »

Allergy and Asthma Relief Test

If you have allergies or asthma, use the Allergy and Asthma Relief Self-Test to review your symptoms and see if you need to find relief.

Learn More »
Advertisement